The full article is available in BMC Infectious Diseases
In West and Central Africa Buruli ulcer (BU) and HIV co-infection is increasingly recognised and management of these two diseases combined is an emerging challenge for which there is little published information. In this case we present a severe paradoxical reaction occurring after commencing antibiotic treatment for BU combined with antiretroviral therapy for HIV, and describe its clinical features and management. This includes to our knowledge the first reported use of prednisolone in Africa to manage a severe paradoxical reaction related to BU treatment.
A 30 year old immunosuppressed HIV positive man from Cameroon developed a severe paradoxical reaction 24 days after commencing antibiotic treatment for BU and 14 days after commencing antiretroviral therapy for HIV. Oral prednisolone was successfully used to settle the reaction and prevent further tissue loss. The antiretroviral regimen was continued unchanged and the BU antibiotic treatment not prolonged beyond the recommended duration of 8 weeks. A second small local paradoxical lesion developed 8 months after starting antibiotics and settled with conservative treatment only. Complete healing of lesions occurred and there was no disease recurrence 12 months after commencement of treatment.
Clinicians should be aware that severe paradoxical reactions can occur during the treatment of BU/HIV co-infected patients. Prednisolone was effectively and safely used to settle the reaction and minimize the secondary tissue damage.
Franck Wanda, Patrick Nkemenang, Genevieve Ehounou, Marie Tchaton, Eric Comte, Laurence Toutous Trellu, Isabelle Masouyé, Vanessa Christinet and Daniel P O’Brien